MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45 RELOAD BLUE

INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45 RELOAD BLUE
Model Number 48645B-04
Medical Device Problem Codes Misfire (2532); Failure to Cut (2587)
Health Effect - Clinical Code Unspecified Tissue Injury (4559)
Date of Event 05/06/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the stapler 45 instrument blue reload instrument involved with this complaint and completed the device evaluation.Failure analysis investigation (fa) confirmed the customer reported complaint.The reload was found to have the knife exposed within the knife track.Log review showed that this reload was fired partially.No error message occurred because the shuttle assembly of the reload broke internally exposing the knife midway through the garage track but the staples still managed to all deploy.Fa found an additional issue that was not reported by the customer.The knife of the reload was found with an indentation to the blade edge.The stapler cover was removed to access the internal components of the reload.Additional observation not reported was body cartridge damage appeared under microscopic inspection.Any potential fragments would have been retained inside the cartridge and shuttle cover.Cartridge body damage was observed to the outside of the reload where the exposed blade resided.Material appeared to be lifted up off the body, but no material appeared to be missing.
 
Event or Problem Description
It was reported that during a da vinci-assisted sigmoid colectomy surgical procedure, the customer fired a stapler 45 instrument with a blue reload and staples fell into the patient.The procedure was completed with no reported injury.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: it was confirmed that the fragment was retrieved during the same procedure.The fragment was retrieved with a laparoscopic forceps.There was no additional surgical procedure required to remove the fragment.The surgeon believes that there was something wrong with the reloads.The issue occurred at the second firing while stapling the colon.There was no injury to the patient.The customer did not perform post-operative tests to check for a remaining fragment.There was no collision with any other instrument or hard material.Upon final removal, the wrist was straightened, and no resistance felt.The cannula and instrument was inspected after the procedure, and no damage was noted.Isi followed up with the initial reporter and the following additional information was obtained: the fragment fall into patient was referring to a staple.They remove it with a laparoscopic forceps.Regarding the report of "stapling and cutting issue" with the stapler 45 instrument: per additional information communicated by the isi clinical sales representative (csr), it was clarified that the surgeon stated that the stapler fired staples but the knife did not cut the tissue when using a blue reload.They had to remove the stapler and used the scissors for cutting.Further information provided by the hospital contact indicated that the surgeon successfully completed the staple line using a new reload.It was confirmed there was no leakage.There was no report of patient harm, injury or adverse outcome due to the issue and the patient was doing fine.

Brand Name
ENDOWRIST
Common Device Name
STAPLER 45 RELOAD BLUE
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key17015648
Report Number2955842-2023-14772
Device Sequence Number18031243
Product Code GDW
UDI-Device Identifier10886874112875
UDI-Public(01)10886874112875(10)L92190422
Combination Product (Y/N)N
Initial Reporter CountryNO
PMA/510(K) Number
K140553
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 05/11/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48645B-04
Device Catalogue Number48645B
Device Lot NumberL92190422 0647
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/22/2020
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/11/2020
Initial Report FDA Received Date05/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/17/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown